Impact of New UK Paracetamol overdose guidelines on patients presenting to the emergency department

Hdl Handle:
http://hdl.handle.net/10147/313152
Title:
Impact of New UK Paracetamol overdose guidelines on patients presenting to the emergency department
Authors:
Nfila, G; Lee, S; Binchy, J
Citation:
Nfila, G (et al), "Impact of New UK Paracetamol overdose guidelines on patients presenting to the emergency department" Irish Medical Journal Feb 2014 Vol. 107 No.2
Publisher:
Irish Medical Journal (IMJ)
Journal:
Irish Medical Journal (IMJ)
Issue Date:
Feb-2014
URI:
http://hdl.handle.net/10147/313152
Abstract:
Paracetamol is involved in a large proportion of overdoses that present to the Emergency Department (ED), either as lone or mixed overdoses. Non-treatment of toxic levels can lead to fulminant liver failure. This study is to determine the impact the new UK treatment guidelines 1 will have on patients presenting with paracetamol overdose. A retrospective review was performed on all patients who had paracetamol levels done in the ED between September 2011 and August 2012. A total of 523 patients were identified, 95(18%) of whom had detectable paracetamol levels. 74 patients from the 95 were evaluated. 18(24%) patients were treated with N-acetylcysteine as per the then paracetamol overdose guidelines. Using the new guidelines would have resulted in 3 more patients being admitted. Our study shows that most patients who present following paracetamol overdose do not require treatment with N-acetylcysteine and suggests that the introduction of the new UK treatment guidelines is likely to result in only a small increase in the number of patients requiring treatment.
Item Type:
Article
Language:
en
Keywords:
EMERGENCY MEDICAL CARE; DRUGS MISUSE
Local subject classification:
PARACETAMOL; OVERDOSE

Full metadata record

DC FieldValue Language
dc.contributor.authorNfila, Gen_GB
dc.contributor.authorLee, Sen_GB
dc.contributor.authorBinchy, Jen_GB
dc.date.accessioned2014-02-20T14:53:10Z-
dc.date.available2014-02-20T14:53:10Z-
dc.date.issued2014-02-
dc.identifier.citationNfila, G (et al), "Impact of New UK Paracetamol overdose guidelines on patients presenting to the emergency department" Irish Medical Journal Feb 2014 Vol. 107 No.2en_GB
dc.identifier.urihttp://hdl.handle.net/10147/313152-
dc.description.abstractParacetamol is involved in a large proportion of overdoses that present to the Emergency Department (ED), either as lone or mixed overdoses. Non-treatment of toxic levels can lead to fulminant liver failure. This study is to determine the impact the new UK treatment guidelines 1 will have on patients presenting with paracetamol overdose. A retrospective review was performed on all patients who had paracetamol levels done in the ED between September 2011 and August 2012. A total of 523 patients were identified, 95(18%) of whom had detectable paracetamol levels. 74 patients from the 95 were evaluated. 18(24%) patients were treated with N-acetylcysteine as per the then paracetamol overdose guidelines. Using the new guidelines would have resulted in 3 more patients being admitted. Our study shows that most patients who present following paracetamol overdose do not require treatment with N-acetylcysteine and suggests that the introduction of the new UK treatment guidelines is likely to result in only a small increase in the number of patients requiring treatment.en_GB
dc.language.isoenen
dc.publisherIrish Medical Journal (IMJ)en_GB
dc.subjectEMERGENCY MEDICAL CAREen_GB
dc.subjectDRUGS MISUSEen_GB
dc.subject.otherPARACETAMOLen_GB
dc.subject.otherOVERDOSEen_GB
dc.titleImpact of New UK Paracetamol overdose guidelines on patients presenting to the emergency departmenten_GB
dc.typeArticleen
dc.identifier.journalIrish Medical Journal (IMJ)en_GB
dc.description.fundingNo fundingen
dc.description.provinceConnachten
dc.description.peer-reviewpeer-reviewen
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.